Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 7, NWS Phoenix, AZ

June 30, 2024Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jun 30, 2024, 4:43 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2024, 4:43 PM MST (23:43 UTC)
Expired
Jun 30, 2024, 7:45 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 89 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WGUS55 KPSR 302343
FFWPSR
AZC007-010245-
/O.NEW.KPSR.FF.W.0007.240630T2343Z-240701T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
443 PM MST Sun Jun 30 2024

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 745 PM MST.

* At 443 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Gila County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3345 11076 3346 11081 3356 11085 3364 11087
      3364 11079 3365 11078 3366 11077 3370 11074
      3366 11068 3356 11070 3355 11076 3350 11076

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

18
3 follow-up statements
860 
WGUS75 KPSR 010041
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
541 PM MST Sun Jun 30 2024

AZC007-010245-
/O.CON.KPSR.FF.W.0007.000000T0000Z-240701T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
541 PM MST Sun Jun 30 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST THIS 
EVENING FOR GILA COUNTY...

At 541 PM MST, Doppler radar indicated thunderstorms were weakening 
across the warned area. However, between 1 and 4 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Gila County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3345 11076 3346 11081 3356 11085 3364 11087
      3364 11079 3365 11078 3366 11077 3370 11074
      3366 11068 3356 11070 3355 11076 3350 11076

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

18
578 
WGUS75 KPSR 010142
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
642 PM MST Sun Jun 30 2024

AZC007-010245-
/O.CON.KPSR.FF.W.0007.000000T0000Z-240701T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
642 PM MST Sun Jun 30 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST THIS 
EVENING FOR GILA COUNTY...

At 642 PM MST, Doppler radar indicated thunderstorms have mostly 
ended across the warned area. However, between 1 and 4 inches of 
rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Gila County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3345 11076 3346 11081 3356 11085 3364 11087
      3364 11079 3365 11078 3366 11077 3370 11074
      3366 11068 3356 11070 3355 11076 3350 11076

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

18
767 
WGUS75 KPSR 010252
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
752 PM MST Sun Jun 30 2024

AZC007-010302-
/O.EXP.KPSR.FF.W.0007.000000T0000Z-240701T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
752 PM MST Sun Jun 30 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR GILA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat.

&&

LAT...LON 3345 11076 3346 11081 3356 11085 3364 11087
      3364 11079 3365 11078 3366 11077 3370 11074
      3366 11068 3356 11070 3355 11076 3350 11076

$$

18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 1:22 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 30, 1:22 PM MST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
122 PM MST Sun Jun 30 2024

.SYNOPSIS...
Shower and thunderstorm activity will increase this afternoon and
evening across much of southern Arizona, with the best chances of
rain extending from Phoenix eastward. Daily rainfall chances will
last into Wednesday, with potential activity becoming focused over
higher terrain locations. High pressure will usher in a period of
drying later this week, with rain chances becoming more muted by
the 4th of July. Above-normal temperatures will persist through
the week, with excessive heat conditions impacting parts of
southeast California and the Lower Colorado River Valley.

&&

.DISCUSSION...
Hi-res guidance continues to point toward an active monsoon day
across southeast and south-central Arizona this afternoon through
tonight. Moisture advection has increased over the region with the
help of an MCS located over northern Mexico last night. Morning
soundings from Phoenix and Tucson measured PWATs ranging between 1.5-
1.8", with low-level mixing ratios hovering around 10-11 g/kg. With
this moist profile in place and the expected increase in insolation
this afternoon, the environment will be conducive for the
development of numerous showers and thunderstorms later today.

According to the HREF, the axis of greatest instability will setup
over southeastern Arizona, up through southern Gila County, where
MUCAPE will be around 1000 J/kg. Initial convection will spark over
these areas early this afternoon before advancing to the north and
northwest. Over Maricopa and Pinal Counties, a slightly more stable
environment will be in place as MUCAPEs are expected to range
between 500-750 J/kg, with perhaps even a little bit CIN that will
need to be overcome in order to get convection over these areas.
Regardless, the northward/northwestward propagating convection from
the Tucson area will be in an environment supportive of strong
outflows as forecast soundings indicate DCAPE values exceeding 1300
J/kg. These potential outflows will become the focal point for
further convection over our forecast area, as they should provide
more than enough lift to break the cap and set off at least some
strong updrafts. Depending on how long potential outflows retain
their strength and how far they advance, further activity may
initiate over western Maricopa and La Paz Counties late tonight into
early Monday morning.

The main impact of this activity will be gusty, to potentially
damaging winds. The HREF shows a 70-90% probability of winds
exceeding 30 kts across Pinal County. However, it since backed off
on the 10% probability, mentioned in the previous discussion, of
seeing winds exceed 50 kts over the same area. Even with ensemble
guidance not being as bullish now regrading severe winds (gusts of
50+ kts), it would not be surprising to see gusts reach or exceed
this mark across Pinal County and even parts of Maricopa and Gila
Counties. Strong outflow winds are expected to traverse most of the
Phoenix metro, with chances of seeing gusts 30+ kts standing at 50-
70%. Areas of blowing dust generated by enhanced winds will also be
a concern this evening, especially across the usual dust prone areas
of Pinal County. Though confidence is not high regarding what areas
may see the heaviest rainfall, isolated instances of minor flooding
cannot be ruled out.

Thunderstorm activity may once again reemerge Monday afternoon
across south-central and parts of southwestern Arizona, though the
forecast still appears uncertain. The regional flow will shift out
of the southwest as a weak area of troughing migrates across the
Intermountain West, providing some slightly drier air over our CWA.
However, model guidance still favors PWATs between 175-200% of
normal for areas mentioned above, likely leading to sufficient
instability with minimal CIN, supporting more convective
development. Something that may limit this activity is subsidence
behind a remnant MCV from the showers and thunderstorms we expect
this evening, but this should move out far enough to allow for
what could be another busy monsoon day. Decent moisture will
likely stick around until Wednesday, but confidence surrounding
rain chances, mainly across the lower deserts, is not high at this
time. However, it does appears likely that terrain-induced
convection will continue to occur for areas north and east of the
Phoenix metro, as PoPs for these areas range between 40-60%
through Wednesday. If mid-week rainfall were to occur over the
lower deserts, it would be heavily dependent on outflows
originating from high terrain storms.

Models continue to show a strong area of high pressure stretching
from the eastern Pacific toward the Great Basin during the latter
half of the week. Based on its forecasted position, this system will
shift flow out of the north across the Desert Southwest, allowing
for much drier air to be funneled over the region, with PWATs
forecasted to drop closer to normal for this time of year. Moisture
in the lower-levels is not expected to be completely scoured out,
but noticeably dry air aloft should limit rain chances for
Independence Day and through the start of the weekend. It is
possible to see a very isolated, high-terrain shower or thunderstorm
get squeezed out on the 4th, but max PoPs are around 20%, with lower
probabilities (<10%) for the lower deserts.

Temperatures during much of the upcoming week should remain
relatively steady, while continuing to hover above seasonal normals.
Lower desert highs will range from 106-113 degrees for south-central
Arizona, with slightly hotter readings between 108-115 further west.
This will result in widespread Moderate HeatRisk, with isolated
areas reaching into the Major category across southeastern
California. In response, an Excessive Heat Warning has been posted
for parts of Riverside and Imperial Counties from today through the
end of the week.

&&

.AVIATION...Updated at 1755Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Main weather concerns heading into this evening will be
thunderstorm activity and gusty winds from outflows. In the
meantime, westerly winds are expected to prevail through this
afternoon with speeds generally aob 10 kts, although a few
occasional gusts in the mid to upper teens will be possible.
Attention then turns to a complex of thunderstorms expected to
develop across southeast AZ and migrating its way northwestward
into south-central AZ by early this evening. The initial hazard
will be a surging outflow, which will shift the winds from the SE
with gusts increasing into the 25-40 kt range potentially. The
timing of the outflow at this time looks to be between 02-04z.
Accompanying the outflow will be the potential for blowing dust as
well causing a significant reduction in visibility. Scattered
thunderstorm activity will be possible across the terminals into
the overnight period. There is still quite a bit of uncertainty on
the overall coverage and thus at this time only VCTS have been
introduced in the latest TAF package. AMDs to the TAF package will
likely be needed once confidence increases on the overall
convective evolution this evening. Thunderstorm activity is
expected to exit the region between the 10-12z timeframe Monday
morning.

Southeast California/Southwest Arizona including KIPL and KBLH:

No major aviation aviation weather concerns expected through the
TAF period. Winds will generally be out of the southeast at KIPL
and out of the south at KBLH. Winds are expected to gust upwards
of 20-25 kts this afternoon and early evening, especially at KBLH.
FEW-SCT passing high clouds are expected through tonight.

&&

.FIRE WEATHER...
Moisture levels and storm chances will increase today with good
chances for showers, scattered storms and strong outflow winds
late this afternoon and evening across south-central AZ. MinRHs
today will still see upper teens over much of the lower deserts
and 25-30% in higher terrain areas before improving another 5% on
Monday. Overnight recoveries will be good over much of the area
tonight with 40-50% RHs over much of the eastern districts to
20-35% over the western districts. Outside of thunderstorm
activity, winds will follow fairly typical diurnal trends but
with more of a south southwesterly dominant direction, especially
across the western districts. Daily monsoon storm chances should
persist Monday through Wednesday across south-central Arizona, but
coverage is likely to be fairly limited while favoring higher
terrain areas. MinRHs of 20-25% across the lower deserts to
upwards of 35-40% over the eastern Arizona high terrain can be
expected through Wednesday with drying conditions and rain
chances mostly ending starting Thursday. Temperatures will remain
several degrees above normal each day this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Friday for AZZ530.

     Blowing Dust Advisory until 10 PM MST this evening for AZZ553.

CA...Excessive Heat Warning until 8 PM PDT Friday for CAZ562-566-567-
     569-570.

&&

DISCUSSION...RW
AVIATION...Lojero
FIRE WEATHER...Kuhlman

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:04 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jun 30, 2:02 AM MSTBlowing Dust AdvisoryPSRPinal19 hr
Jun 30, 3:28 AM MSTSpecial Weather StatementPSR32 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.